Georgia, 2007Hail in Georgia, May 4, 2007
May 4, 2007 · NWS FFC · 1 event in 1 county or zone
A strong short wave was moving through the Tennessee Valley late on the 4th. This combined with a sea breeze resulted in a couple of isolated severe thunderstorms in the southeast portions of central Georgia during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong short wave was moving through the Tennessee Valley late on the 4th. This combined with a sea breeze resulted in a couple of isolated severe thunderstorms in the southeast portions of central Georgia during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 4, 5:30 PM EST, 50 minutes earlier.
Area forecast discussion, May 4, 5:30 PM EST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 PM EDT FRI MAY 4 2007
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
DIFFICULT FORECAST NEXT 24-48 HOURS WITH COOL WEDGE NOSING IN FROM
THE NE...A WEAKENING UPPER SHORTWAVE LIFTING INTO THE TN-OHIO
VALLEYS...AND A CONVECTIVE COMPLEX PUSHING EASTWARD ALONG THE
NORTH CENTRAL GULF COASTAL REGION. LOW CLOUDS ASSOCIATED WITH THE
COOL WEDGE ARE ERODING NEWD...ALLOWING SOME DIFFERENTIAL HEATING
ACROSS CENTRAL AND SOUTHERN PORTIONS OF FORECAST AREA THIS AFTERNOON.
CAPES THERE ARE INCREASING TO AROUND 800-1200 J/KG. THERE IS THE
POTENTIAL FOR ISOLATED TSTMS TO DEVELOP IF THE CONVECTIVE TEMP CAN
BE REACHED (UPPER 80S). STILL UNCERTAIN OF THIS AS MID AND HIGH
CLOUDS ADVECT IN FROM THE WEST...AND THE GULF COAST COMPLEX POSSIBLY
HINDERING MOIST/UNSTABLE INFLOW FROM THE SW. HOWEVER...WILL PLAY
IT SAFE AND SHOW SCATTERED SHOWERS WITH ISOLATED TSTMS THIS
EVENING...THEN JUST SHOWERS AFTER MIDNIGHT AS THE SHORTWAVE LIFTS
OUT. STILL MUCH UNCERTAINTY WITH SATURDAY AS SUSPECT THE WEDGE
FRONT WILL RETURN OVERNIGHT. SHOULD START OUT STABLE AND COOL
SATURDAY MORNING...THEN CLOUDS ERODE AND LOW LEVEL FLOW BECOMES
SE...WITH CAPES INCREASING ABOVE 1000 J/KG SATURDAY AFTERNOON.
THIS COUPLED WITH MODELS SHOWING AN ACTIVE NW FLOW ALOFT...WILL
WARRANT SHOWING A THREAT OF ISOLATED TSTMS SATURDAY AFTERNOON. A
SLIGHT CHANCE OF RAIN WILL REMAIN IN THE FORECAST ON SUNDAY...AS
ANOTHER BACK DOOR FRONT SLIPS ACROSS THE AREA. WILL GO SLIGHTLY
COOLER THAN GUIDANCE FOR HIGHS ON SUNDAY. PLAN ON CLEARING RAIN
CHANCES AND CLOUDS OUT OF THE FORECAST SUNDAY NIGHT BEHIND THE
FRONT.
.LONG TERM /MONDAY THROUGH FRIDAY/...
THE GFS SHOWS HIGH PRESSURE DOMINATING THE FORECAST MONDAY THRU AT
LEAST THURSDAY AS THE AREA GETS TRAPPED BETWEEN TWO STRONG
LOWS...ONE OVER THE SOUTHERN ROCKIES AND THE OTHER OFF THE LOWER
TO MID ATLANTIC COAST. THIS PATTERN GRADUALLY BREAKS DOWN INTO THE
LATER HALF OF THE WORK WEEK AND PROBABLY BRINGS A SMALL CHANCE
OF PRECIPITATION BACK INTO THE FORECAST BY FRIDAY.
&&
.AVIATION...
IMMEDIATE CONCERN TONIGHT IS COVERAGE OF TSRA/SHRA. TSRA CURRENTLY
CLUSTERED OVER SE GEORGIA SOUTH OF KAGS AND ONE STORM OVER EXTREME
EC ALABAMA SOUTH OF KANB. 18Z GFS CONTINUES TO INDICATE SCT
SHRA/TSRA LIKELY TONIGHT BUT COVERAGE SHOULD BE LESS THAN 40 PCT.
18Z NAM HOWEVER IS MORE AGGRESSIVE WITH LARGE SCALE VERTICAL MOTION
AND COVERAGE IS MUCH HIGHER...AROUND 70-80 PCT. BASED ON CURRENT
TRENDS AND RECENT MODEL PERFORMANCE GFS SEEMS TO BE MUCH MORE ON
TRACK THAN NAM. VCTS AND VCSH AFTER MIDNIGHT SEEMS MOST APPROPRIATE
AT MOST AIRPORTS TONIGHT. COVERAGE AND PROBS A LITTLE HIGHER IN NW
GA BUT NOT AT TAF SITES.
OTHER CONCERN IS IFR CIGS LATE TONIGHT. LOW LEVEL SE TO E WINDS
...LEFTOVER COLD AIR DAMMING IN NE GA AND GOOD MOISTURE FETCH
SUGGEST STRATUS IS LIKELY TONIGHT. GFS AND NAM GUIDANCE AS WELL AS
MODEL SOUNDINGS ALSO AGREE WITH THIS. WILL PROBABLY SCALE BACK
TIMING IN CURRENT FCST TO MORE CLIMATOLOGICAL NORMAL TIMES FOR
STRATUS. WILL BRING IN 1200FT CIGS AROUND 06Z AND 800FT CIGS AROUND
08Z. THIS SHOULD INCREASE TO 1500FT BY 15Z AND GO SCT AT 3500FT
AROUND 18Z.
SNELSON
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 60 75 62 79 49 / 50 40 40 20 5
ATLANTA 63 78 64 79 53 / 40 20 20 20 5
BLAIRSVILLE 59 72 57 73 46 / 50 50 40 20 5
CARTERSVILLE 59 79 60 79 50 / 50 30 20 20 5
COLUMBUS 66 89 66 85 57 / 40 20 20 20 5
GAINESVILLE 60 75 60 77 52 / 50 50 40 20 5
MACON 63 86 64 84 52 / 40 20 30 20 5
ROME 62 84 63 86 56 / 50 30 20 20 5
PEACHTREE CITY 59 79 61 83 51 / 40 20 20 20 5
VIDALIA 67 87 64 79 54 / 30 20 30 20 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
39/13
Hazardous weather outlook, May 4, 3:55 PM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
455 PM EDT FRI MAY 4 2007
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
455 PM EDT FRI MAY 4 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS FAR NORTHWEST
GEORGIA AND MUCH OF CENTRAL GEORGIA.
.SYNOPSIS...
A WEDGE OF COOLER AND MORE STABLE AIR WILL REMAIN OVER NORTH AND
CENTRAL GEORGIA TONIGHT. A WEAK UPPER LEVEL DISTURBANCE WILL ALSO
MOVE INTO THE TENNESSEE VALLEY TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORMS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING AND PEA SIZE HAIL.
.DISCUSSION...
A WEDGE OF COOLER AIR OVER MOST OF NORTH GEORGIA WILL KEEP THE
ATMOSPHERE RATHER STABLE TONIGHT. SOUTH OF THE WEDGE ACROSS CENTRAL
GEORGIA...INSTABILITY WILL BE MODERATELY HIGH WITH SURFACE-BASED
CAPE VALUES AROUND 1000. FORTUNATELY...VERTICAL WIND SHEAR WILL BE
LOW AND NO LOW LEVEL BOUNDARY WILL BE PRESENT TO FOCUS THUNDERSTORM
DEVELOPMENT. AN ISOLATED THUNDERSTORM COULD DEVELOP IN THE EVENING
OR EARLY MORNING HOURS. ACROSS NORTHWEST GEORGIA...ISOLATED
THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE MAY MOVE
INTO THE AREA FROM THE WEST. FORTUNATELY...INSTABILITY WILL BE
SOMEWHAT LOW IN THIS AREA AS WELL AS THE VERTICAL WIND SHEAR. WHILE
SEVERE THUNDERSTORMS ARE NOT EXPECTED...SOME SMALL HAIL AND
LIGHTNING IS POSSIBLE WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND ON THURSDAY AND
FRIDAY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
SNELSON
In the hours before
Special weather statement, May 4, 6:08 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
708 PM EDT FRI MAY 4 2007
GAZ113-042345-
708 PM EDT FRI MAY 4 2007
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN TOOMBS COUNTY
UNTIL 745 PM EDT...
AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LYONS...DRIFTING SOUTHWEST AT 5 MPH.
PEA-SIZED HAIL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THIS STORM. THE STORM WILL ALSO AFFECT THE CITIES OF
VIDALIA AND SANTA CLAUS.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
19
Hail, Toombs
- When
- May 4, 6:20 PM EST to 7:30 PM EST
- Where
- Toombs County, 3 mi NE of Vidalia to 3 mi SW of Vidalia
- Measured
- 1.75 in hail
- Property damage
- $21,000
- Reported by
- Emergency Manager
- Coordinates
- 32.251, -82.384
The Toombs County Emergency Management Director reported that a very southwestward moving thunderstorm dumped hail for up to an hour across parts of north central and northwest Toombs county. Hail was first reported three miles northeast of Vidalia around 720 pm EDT and ended about three miles southwest of Vidalia near the Montgomery county line around 830 pm EDT. Hail ranged in size from golf balls northeast of Vidalia, to pennies in Vidalia, to half-dollars southwest of Vidalia near the Montgomery county line.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 4 to 5, 200713 deaths · 66 injured · $252 million · EF5 · 58 events
- Tornadoes and Hail in Kansas, May 4 to 6, 2007$3.6 million · EF1 · 77 events
- Flooding and Heavy Rain in Nebraska, May 4 to 14, 2007$1.9 million · 16 events
- Tornadoes and Hail in Kansas, May 4 to 5, 2007$740,000 · EF1 · 11 events
- Flash Flooding and Hail in Nebraska, May 4 to 5, 2007$231,000 · 2.5 in hail · 51 events
- Hail and Damaging Wind in Nebraska, May 4 to 5, 2007$735,000 · 1.75 in hail · 15 events
- Tornadoes and Hail in Oklahoma, May 4, 2007$113,000 · EF1 · 16 events
- Tornadoes and Hail in South Dakota, May 4, 2007EF1 · 12 events
- Hail and Damaging Winds in Georgia, May 4, 2007$13,000 · 1.75 in hail · 12 events
- Hail and Damaging Wind in Tennessee, May 4, 2007$20,000 · 55 kt wind · 2 events
- Hail in Nebraska, May 4, 2007$5,000 · 1.75 in hail · 14 events
- Heavy Snow and Hail in Colorado, May 4 to 7, 20071 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30805.